Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Dark spreading spots on the face. Diagnosed as dark pigmentation. Treatment?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 1390 Questions
I'm a 54 year old woman. In addition to the usual brownish spots on my face from sun exposure, I began getting very small black dots near the corners of my eyes. They were getting bigger in area and now I have blackish areas on the outside of my eyes and now even on my upper lip which looks like a mustache.. My dermatologist biopsied some of the aarea and it came back as a dark pigment. She thought maybe a very strong laser, not like the one in their office, may get rid of it. It continues to spread.
Have you ever heard of this and what can I do about it? Thank you for your help with this.
Posted Mon, 4 Jun 2012 in Skin Hair and Nails
Answered by Dr. Sudarshan 41 minutes later
Hi Dear,

Thanks for putting up your query.

The black dots you are describing can be seborrheic keratosis.

These occur as age related changes in skin.

However there can be many other things apart from seborrheic keratosis.
Long term minocyclne intake can also cause pigmentation of skin, eyes, oral cavity.

I may be able to help you better if you could answer the questions below:

- Do you have such pigmentation on chest / back / eyes?

- How long you have been taking minocycline?

-Are the lesions raised or flat? Are they symptomatic?

If there are similar lesion, you can provide with photographs of the affected region (close up and distant view) it would be very helpful. You can upload them by using feature on right side of this page.

Waiting for your reply.

Dr Sudarshan

Above answer was peer-reviewed by
Follow-up: Dark spreading spots on the face. Diagnosed as dark pigmentation. Treatment? 3 days later
Thank you for your response. I am familiar with keratosis, in fact I have some on my legs, but this is not that. It is totally flat and there is no sensation. No itching, pain, etc... and there was nothing there before the black spots came. The area over my lip looks like a moustache but it is not dark hair follicles. I have very light hair and recently had my lip waxed so what you see are the black marks.
I have taken pictures and am going to attempt to put them in this message.
I have taken minocycline for at least 6 years and probably more. The black marks are getting worse all of the time.

Can't seem to add pictures to this.
Answered by Dr. Sudarshan 24 hours later
Hi again,

Sorry for the delay in answering but it was a hectic day.

I still cannot see the photographs.

Pigmentation you were describing may be attributed to minocycline induced pigmentation or it can be other things like lichen planus pigmentosus, ashy dermatosis, etc.

Lasers can be helpful in some of the conditions. More definite treatment can be suggested on the basis of biopsy report.

Hope this helps you.

Dr. Sudarshan.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor